Imagine taking a medication for one condition and winding up developing another. Well, if that condition is high blood pressure, this just might be the case for you. In fact, there are numerous high blood pressure pills that have been known to cause some degree of erectile dysfunction in men. And men will often times stop taking their blood pressure medications for this reason. Not all high blood pressure pills have this side effect, though. The two primary medications that can cause erectile dysfunction are:
- Water Pills. Also known as diuretics, these pills have this effect for a couple of reasons. One, they actually decrease blood flow to the penis, so as a result, erection issues will obviously occur. Diuretics also decrease the body’s supply of zinc, which is essential for making testosterone.
- Beta Blockers: These kinds of medications commonly cause erection problems as well. Sometimes these side effects can be avoided with altered dosing.
Propranolol, A Beta-Blocker
Typically, if you are having erection problems with either of these medications, you can discuss your options with your doctor. You may be able to change your dosage to lower chances of side effects, or you may be able to switch medications entirely. Either way, you should not take any erectile dysfunction pills, like Cialis or Viagra, to counter the side effects of your blood pressure medication.
What Blood Pressure Medication Does Not Cause Erectile Dysfunction
Typically, it is the older medications that most commonly cause erectile dysfunction, but as things evolve and medications get better, results can be different. There are actually three different kinds of medications that less commonly or perhaps don’t cause erection side effects at all, and they are:
- ACE or Angiotensin-converting enzyme inhibitors
- Calcium channel blockers
- Angiotensin II receptor blockers
These three medications types typically don’t cause any erection issues, so talk to your doctor about switching. You should also inform them of any and all other medications or supplements or vitamins you may be taking. Sometimes certain combinations can cause problems that could go beyond sexual.
Does Lisinopril Cause ED
Lisinopril is a treatment for high blood pressure, and it belongs to the aforementioned ACE inhibitors, which means it does not or rarely ever causes erectile dysfunction issues. Lisinopril works by decreasing the amount of salt and water in your body, and having less salt and water in your body means less blood volume, which means lower blood pressure. It also works by relaxing blood vessels. The most common side effects of Lisinopril are usually just typical stomach aches and headaches, while rare cases might involve some erections issues. Actually, if you have any erection issues after taking Lisinopril, you should probably contact a doctor.
Lisinopril, an ACE Inhibitor
Losartan and ED
Losartan is another treatment option for high blood pressure, and it is also not likely to cause any erectile dysfunction issues. The reason is that it is classified as an alpha-blocker, and alpha blockers, as opposed to beta blockers, rarely ever result in erection problems. They work by simply relaxing muscles and blood vessels to decrease pressure, which can sometimes even result in improved erections.
Losartan, Antihypertensive Drug
High Blood Pressure and Viagra
High blood pressure and erectile dysfunction can sometimes go hand in hand because they are both blood-related issues. And high blood pressure can and the medications used to treat high blood pressure can negatively influence erections, what is a sexually active person supposed to do? Taking erectile dysfunction medications alongside high blood pressure medications can be tricky.
Sildenafil Citrate, the active ingredient in Viagra, was actually first tested as a treatment for high blood pressure, and Viagra, to this day, treats pulmonary hypertension as well as erectile dysfunction. This is because Viagra works partly by relaxing muscles and blood vessels, which means decreasing pressure. However, if you are already taking a different high blood pressure medication, it is ill-advised to take Viagra in addition, especially if you are taking an alpha-blocker.
The best course of action would be to talk to your doctor. Find out if Viagra would be a viable option for treating your blood pressure.
If your high blood pressure medication is causing you to have erection problems, don’t freak out. This is, unfortunately, a side effect of commonly prescribed high blood pressure medications. The most common high blood pressure medications that affect erections are water pills and beta blockers. The alternatives or alpha blockers, ACE inhibitors, and calcium channel blockers, which are all extremely unlikely to have any negative effects on erections; some may even have positive effects.
If you are having issues, you should talk to your doctor about switching medications. There are several options, but you just have to make sure you are safe to take them. And make sure you disclose other medications or supplements you might be taking to avoid further issues. It is not advised to try to solve matters with your own methods or to take erectile dysfunction medications to combat the side effects of your high blood pressure meds.
Because Viagra, or Sildenafil Citrate, was originally used for some high blood pressure issues, you might even be able to take it for your high blood pressure. High blood pressure itself can affect your erections, so you might even be able to hit two birds with one stone. But that’s another topic that should be discussed with your doctor.
It may be an inconvenience, but your doctor will be able to help you lay out the best path for treatment. If your high blood pressure meds are influencing your sexual performance dramatically, your doctor may even allow you to discontinue those pills. Whatever the case, don’t be afraid to seek further information that will help you solve all of your issues.